Texas, 2014Flash Flooding in Texas, September 22, 2014
September 22, 2014 · NWS EPZ · 2 events in 1 county or zone
High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure building over the western plains sent the remnant moisture of Hurricane Odile, which had passed over the region a few days earlier, back into far west Texas. A weak upper trough was moving into the southwestern U.S. and easterly upslope flow aided in providing lift to El Paso County. A maximum of 6.50 inches of rain fell in the northeast side of El Paso. One death was attributed to the flash flooding in northeast El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 22, 2:21 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 22, 2:21 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 AM MDT MON SEP 22 2014
.SYNOPSIS...
AN ACTIVE WET WEATHER PATTERN WILL CONTINUE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS TODAY AND TONIGHT. TROPICAL MOISTURE
CONTINUES TO FLOW INTO THE AREA WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL
EXPECTED. LOCALIZED FLOODING IS POSSIBLE ALONG SMALL STREAMS...LOW
WATER CROSSINGS AND ARROYOS. HEAVY RAIN CHANCES WILL DECREASE
AFTER MIDNIGHT WITH MAINLY ISOLATED MOUNTAIN THUNDERSTORMS
POSSIBLE TUESDAY THROUGH FRIDAY. TEMPERATURES WILL REBOUND BACK TO
NEAR NORMALS FOR THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
THE ATMOSPHERE REMAINS VERY MOIST AS RESULT OF A PASSING UPPER
LEVEL TROUGH AND CONSIDERABLE TROPICAL MOISTURE THAT HAS MOVED
BACK INTO THE REGION. MUCH OF THE RAIN EARLY THIS MORNING HAS BEEN
FOCUSED IN AREAS WEST OF RIO GRANDE WITH SOME FLOODING ALONG
CREEKS AND DRAINAGES NOTED. ADDITIONAL RAIN AND THUNDERSTORMS IS
EXPECTED AS THE DAY PROGRESSES. THE EASTERN HALF OF THE FORECAST
AREA HAS BEEN QUIET SO FAR BUT MAY SEE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER TODAY. HEAVY RAIN PRODUCING STORMS MAY PRODUCE
LOCALIZED FLOODING AND PONDING OF WATER THROUGH TONIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT ACROSS SOUTHERN NEW MEXICO AND FAR
WEST TEXAS UNTIL MIDNIGHT.
RAIN CHANCES WILL DECREASE ON TUESDAY AS THE UPPER TROUGH EXITS
THE REGION. A STABLE NORTHWEST FLOW WILL REMOVE SOME OF THE
MOISTURE FROM THE AREA AND LIMIT THUNDERSTORM CHANCES TO ISOLATED
COVERAGE FOCUSED MAINLY ON THE HIGHER MOUNTAINS. RESIDUAL LOW
LEVEL MOISTURE WILL REMAIN IN PLACE TO HELP FUEL THE ISOLATED
STORMS. TEMPERATURES WILL REBOUND BACK TO NORMAL AS RAINS DECREASE
AND SKIES BECOME LESS CLOUDY. THE OVER ALL CIRCULATION PATTERN
WILL BE DOMINATED BY HIGH PRESSURE ALOFT THROUGH FRIDAY. ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH SPOTTY
COVERAGE 0F MAINLY LIGHT RAIN AMOUNTS.
BY FRIDAY EVENING A DEEP MID LATITUDE TROUGH WILL BEGIN TO MOVE
INLAND FROM THE WEST COAST. LATEST MODELS HAVE THE SYSTEM CLOSING
OFF INTO A LOW AS IT MOVES INTO THE CENTRAL ROCKIES BY LATE
SUNDAY. SOUTHWEST FLOW AHEAD OF THE SYSTEM WILL PULL A PLUME OF
MOISTURE OVER THE AREA FROM THE SOUTHWEST DURING THE WEEKEND WITH
AN INCREASE IN RAIN AND THUNDERSTORM ACTIVITY EXPECTED. THE STORMS
COULD BE QUIET ACTIVE DEPENDING ON THE AMOUNT OF MOISTURE
AVAILABLE TO FUEL THEM. ANOTHER TROPICAL SYSTEM OFF THE BAJA
CALIFORNIA PENINSULA MAY ALSO PLAY A CONTRIBUTING ROLE IN BRING UP
ADDITIONAL MOISTURE OUT OF THE TROPICS. A STRONG WEST FLOW BEHIND
THE SYSTEM WILL FLUSH OUT THE REMAINING MOISTURE BY THE BEGINNING
OF NEXT WEEK.
&&
.AVIATION...VALID 22/12Z - 23/12Z...
DEEP TROPICAL MOISTURE CONTINUES TO FLOW INTO THE AREA FROM THE
SOUTH. THIS WILL LEAD TO AREAS OF SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL THROUGH THE VALID
PERIOD. VSBY WILL BE REDUCED TO IFR IN HEAVIER RAINFALL. CIGS WILL
GENERALLY BE AROUND 5000 FEET. HIGHER MOUNTAINS WILL BE OBSCURED
BY THE CLOUDS. HEAVY RAIN POTENTIAL WILL BEGIN DIMINISH AFT
23/06Z. WINDS WILL BE EAST SOUTHEAST AT 5 TO 10 KNOTS.
&&
.FIRE WEATHER...
ABUNDANT TROPICAL MOISTURE WILL CONTINUE TO MOVE INTO THE AREA
FROM THE SOUTH TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS AND RAIN
SHOWERS WILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. THE MOIST
CONDITIONS WILL RESULT IN STORMS CAPABLE OF PRODUCING MODERATE TO
HEAVY RAINFALL. WITH MOST AREAS HAVING STILL WET SOIL CONDITIONS
MUCH OF THE RAIN WILL BE RUNOFF THAT MAY CAUSE FLOODING ALONG
DRAINAGES...SMALL CREEKS...ARROYOS AND LOW WATER CROSSINGS. RAIN
CHANCES WILL DIMINISH TUESDAY MORNING WITH MAINLY ISOLATED
MOUNTAIN SHOWERS AND THUNDERSTORMS EXPECTED FOR TUESDAY THROUGH
FRIDAY. TEMPERATURES WILL REBOUND BACK UP TO NEAR NORMALS BY
TUESDAY AND REMAIN SEASONAL THROUGH THE WEEK. HIGH RELATIVE
HUMIDITY VALUES WILL PERSIST AS A RESULT OF SOIL AND FUEL
MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 81 66 82 65 86 / 70 50 10 10 0
SIERRA BLANCA 76 60 78 58 82 / 70 40 10 10 0
LAS CRUCES 80 63 80 63 84 / 60 50 10 10 0
ALAMOGORDO 80 63 83 62 87 / 70 50 10 10 0
CLOUDCROFT 60 49 63 47 64 / 80 60 30 20 20
TRUTH OR CONSEQUENCES 80 62 81 61 82 / 60 40 10 10 0
SILVER CITY 77 59 79 58 82 / 50 40 20 20 10
DEMING 82 63 83 62 85 / 60 50 10 10 0
LORDSBURG 84 64 85 63 87 / 50 40 10 10 0
WEST EL PASO METRO 82 66 83 65 86 / 70 50 10 10 0
DELL CITY 79 62 80 61 81 / 70 40 10 10 0
FORT HANCOCK 83 66 84 63 86 / 70 50 10 10 0
LOMA LINDA 75 61 77 60 78 / 70 50 10 10 0
FABENS 84 64 86 61 86 / 70 50 10 10 0
SANTA TERESA 82 65 83 64 85 / 60 50 10 10 0
WHITE SANDS HQ 79 63 81 62 82 / 60 50 10 10 0
JORNADA RANGE 81 61 82 59 85 / 60 50 10 10 0
HATCH 79 62 81 60 82 / 70 50 10 10 0
COLUMBUS 83 64 82 63 84 / 60 50 10 10 0
OROGRANDE 79 64 81 63 82 / 70 50 10 10 0
MAYHILL 68 53 71 52 70 / 80 60 30 20 20
MESCALERO 70 53 74 52 74 / 80 50 30 20 20
TIMBERON 70 53 71 53 70 / 80 60 20 20 20
WINSTON 72 54 74 53 74 / 60 40 30 20 10
HILLSBORO 75 58 77 57 76 / 60 40 20 10 0
SPACEPORT 80 61 83 61 81 / 60 50 10 10 0
LAKE ROBERTS 77 56 79 53 81 / 60 40 20 20 10
HURLEY 79 62 79 59 82 / 50 40 20 20 0
CLIFF 82 58 84 57 85 / 50 30 20 10 0
MULE CREEK 80 53 82 52 82 / 50 30 20 10 0
FAYWOOD 77 61 77 58 78 / 50 40 20 10 0
ANIMAS 84 64 87 63 89 / 40 40 30 10 0
HACHITA 83 62 83 60 83 / 50 50 20 10 0
ANTELOPE WELLS 82 61 85 60 86 / 50 50 30 10 0
CLOVERDALE 82 61 83 60 85 / 50 50 30 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>417.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ418>424.
&&
04/04
Hazardous weather outlook, Sep 21, 10:00 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN SEP 21 2014
NMZ401>417-TXZ418>424-221700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1100 AM MDT SUN SEP 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
MOISTURE ON THE RISE AGAIN TODAY AS BOTH LOW LEVELS AND MID LEVELS
IMPORT ADDITIONAL MOISTURE INTO THE BORDERLAND. IN ADDITION...A
NUMBER OF FEATURES...DISTURBANCE...TROUGH...FRONT...WILL MOVE
INTO THE AREA TO HELP CREATE INSTABILITY AND LIFT. THE RESULTS
SHOULD BE A SHARP INCREASE IN SHOWER AND STORM ACTIVITY ACROSS ALL
OF SOUTHERN AND SOUTHWEST NEW MEXICO AND FAR WEST TEXAS. WITH DEEP
MOISTURE AND SLOW STORM MOTION...HEAVY RAIN IS EXPECTED. SATURATED
GROUND FROM RECENT EXCESSIVE RAINFALL MEANS QUICK RUNOFF OF
RAINFALL WITH INCREASED POTENTIAL FOR FLASH FLOODING. STREAMS...
CREEKS...WASHES...AND ARROYOS WILL BE QUICK TO RUN. LOW LYING
AND FLOOD PRONE AREAS WILL BE QUICK TO FILL. A FLASH FLOOD WATCH
IS AGAIN IN EFFECT FOR ALL BUT THE BOOTHEEL UNTIL 6AM MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR FLASH FLOODING CONTINUES MONDAY AS THE FRONT STALLS
OVER THE REGION AND AN UPPER TROUGH PASSES TO OUR NORTH. DRYING
ALOFT BEHIND THE PASSING TROUGH ON TUESDAY AND A LACK OF FOCUS
FEATURES SHOULD MEAN A SHARP REDUCTION IN RAIN AND STORM CHANCES
AND COVERAGE TUESDAY THROUGH FRIDAY. DURING THIS PERIOD WE SHOULD
SEE THE TYPICAL PATTERN OF ISOLATED TO SCATTERED MOUNTAIN STORMS
FOLLOWED LATER IN THE DAY BY ISOLATED LOWLAND STORMS. SATURDAY WE
WATCH ANOTHER PACIFIC TROUGH INBOUND FROM THE WEST THAT LOOKS TO
SPARK A PERIOD OF INCREASED STORMS SATURDAY AFTERNOON THROUGH
SUNDAY AS IT PASSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
BIRD
In the hours before
Local storm report, Sep 22, 4:21 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
521 AM MDT MON SEP 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SILVER CITY 32.78N 108.27W
09/22/2014 GRANT NM ---CALL LIST---
GRANT COUNTY 911 FALSH FLOOD NEAR BEAR CREEK OFF OF
HIGHWAY 211. CAR WAS TAKEN OFF THE ROAD BY WATERS THE
GIRL IN THE CAR WAS RESCUED AND IS FINE. HIGH WAY PATROL
HAVE CLOSED THE ROAD AND WILL BE BLOCKING IT OFF BECAUSE
OF DEBRIS.
&&
EVENT NUMBER EPZ1400395
MLPLocal storm report, Sep 22, 4:30 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
530 AM MDT MON SEP 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD 1 S GILA 32.95N 108.58W
09/22/2014 GRANT NM ---CALL LIST---
GRANT COUNTY 911 FALSH FLOOD NEAR BEAR CREEK OFF OF
HIGHWAY 211. CAR WAS TAKEN OFF THE ROAD BY WATERS THE
GIRL IN THE CAR WAS RESCUED AND IS FINE. HIGH WAY PATROL
HAVE CLOSED THE ROAD AND WILL BE BLOCKING IT OFF BECAUSE
OF DEBRIS.
&&
CORRECTED LOCATION
EVENT NUMBER EPZ1400395
MLPFlash Flood, El Paso
- When
- September 22, 4:40 AM MST to 7:45 AM MST
- Where
- El Paso County, 5.77 mi WNW of Tobin to 2.09 mi SW of El Paso
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 31.904, -106.474
Very heavy rain occurred over northeast and central El Paso with over 5 inches of rain reported in about 4 hours. Several water rescues were reported including at the intersection of Alcan and Fairbanks. Another water rescue was attempted at Vulcan and Diana but resulted in a fatality of a 64 year old woman.
Interstate 10 West at the Cotton exit ramp was closed, Dyer Street between Diana and Manila was closed as well as Scenic Drive due to flooding.
Flash Flood, El Paso
- When
- September 22, 7:45 AM MST to 9:45 AM MST
- Where
- El Paso County, 5.91 mi WNW of Tobin to 2.41 mi SW of El Paso
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.914, -106.473
Interstate 10 remained closed through approximately 930am mst. Additional roads were closed around central and northeastern El Paso County including Railroad and Diana along with Joe Herrera Drive. Total rainfall from the storm in northeast El Paso was 6.50 inches at the El Paso Museum of Archeology.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in New Mexico, September 22, 20141 death · $25,000 · 5 events
- Flash Flood and Hail in Colorado, September 22, 2014$100,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 22, 20144 events
- Hail and Damaging Winds in South Carolina, September 22, 2014$4,000 · 1 in hail · 3 events
- Damaging Winds in South Carolina, September 22, 201450 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 22, 20141 event
- Waterspout in South Atlantic Coastal Waters, September 22, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20141 event
- Damaging Wind in Georgia, September 22, 2014$3,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, September 22, 201453 kt wind · 1 event
- Damaging Wind in Georgia, September 22, 201450 kt wind · 1 event
- Strong Wind in Delaware, September 22 to 23, 2014$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542913, 542914.